Ohio, 2007

Hail and Damaging Winds in Ohio, June 2, 2007

June 2, 2007 · NWS ILN · 8 events in 6 counties and zones

Widely scattered strong to severe thunderstorms developed across Ohio during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widely scattered strong to severe thunderstorms developed across Ohio during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 2, 10:38 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 2, 10:38 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1138 AM EDT SAT JUN 2 2007

.SYNOPSIS...
A WARM HUMID AIRMASS WILL REMAIN ACROSS THE OHIO VALLEY THIS
WEEKEND. A COLD FRONT OVER WILL PUSH INTO THE ILLINOIS LATER
TODAY...THEN INTO OHIO BY SUNDAY NIGHT. THE FRONT WILL ACT AS A
FOCUS FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH 6 PM THIS EVENING/...
SKIES WERE MSTLY CLR THIS MRNG AS FCST AREA BECMG INCREASINGLY
SQUEEZED BY CLOUD SHIELD ASSOCD WITH BARRY FROM THE SE AND COLD
FRONT OVER MID MISSISSIPPI VLY. CURRENT RUC INDCG NICE AXIS OF
VERY DRY AIR EVIDENCE OF UPR LVL SUBSIDENCE ON EDGE OF CLOUD
SHIELD FROM BARRY. CU FIELD HAD QUICKLY DVLPD NORTHWEST OF
DAYTON...WITH CONVECTIVE DVLPMNT OVER WAYNE CO INDIANA. TEMPS HAD
ALREADY WARMED INTO THE 80S IN MANY LOCATIONS THIS MRNG.

A BIT OF A TRICKY POP FCST FOR THE AFTN. LACK OF ANY MAJOR FORCING
WOULD AGAIN SUGGEST CONVECTIVE DVLPMNT WILL BE DRIVEN BY AVAIL
INSTABILITY AND MESOSCALE PROCESSES (OUTFLOW BNDRIES). CURRENT
LAPS SOUNDINGS INDCG MUCH OF FCST AREA ALREADY AT 1000-1500 J/KG
MUCAPES WITH INTENSE HEATING THIS MRNG. HOWEVER...QUESTIONS STILL
REMAIN AS TO HOW MUCH/HOW LONG UPR LVL SUBSIDENCE WILL INHIBIT
CONVECTIVE DVLPMNT. RUC INDCG SUBSIDENCE DECREASES THIS AFTN AS
UPR LVL MOISTURE LIFTS NORTH INTO REGION. AT THIS POINT...APPEARS
BEST CHANCES FOR TSTMS WILL BE ACRS NW FCST AREA WHERE CURRENT
ACTIVITY MAY BE FIRING OFF OF A LEFTOVER BNDRY FROM FRI AFTN/EVNG
CONVECTION. INFLUENCE OF UPR LVL SUBSIDENCE IS ALSO LESS IN THESE
AREAS. FURTHER SOUTH AND EAST...EXPECT SUBSIDENCE WILL KEEP A LID
ON CONVECTION FOR NEXT FEW HOURS...WITH ISOLD/WDLY SCT CONVECTION
DVLP AS AFTN PROGRESSES THROUGHOUT FCST AREA. HAVE INCREASED TO 30
POPS OVER NW FCST AREA AND HELD AT 20 OVER REMAINDER OF AREA. WILL
MONITOR CONVECTIVE TRENDS THIS AFTN TO DETERMINE IF ANY ADDL
UPDATES TO POP FCST WOULD BE NEEDED.

TWEAKED SKY/TEMP GRIDS SLIGHTLY FOR AFTN HOURS...BUT OVERALL
REMAINDER OF FCST LOOKED TO BE IN GOOD SHAPE. OF THE THREE
METROS...APPEARS THAT KCVG AND KCMH HAS THE BEST SHOT TO REACH 90
DEG THIS AFTN. BOTH SITES HAVE BEEN AWFULLY CLOSE THE LAST FEW
DAYS. ZONE AND GRID UPDATES WILL BE OUT MOMENTARILY.

RYAN

&&

.SHORT TERM /THIS EVENING THROUGH TUESDAY/...
AS BARRY PULLS UP THE EAST COAST THE UPPER LOW AND CDFNT WILL
MOVE E. PCPN CHANCE SHOULD INCREASE FROM W TO E OVERNIGHT. FEEL
THAT THE LIKELY POPS FROM THE MAV MOS FOR TNGT ARE TOO HI. CHC
POPS SEEM MORE APPROPRIATE. UPPER LOW PUSHES THRU THE LAKES AND A
CDFNT INTO THE OH VLY ON SUNDAY. INCREASED POPS TO LIKELY FOR
SUNDAY. THIS IS A LITTLE BELOW THE MAV MOS. WASNT CONFIDENT THAT
THE COVERAGE WOULD BE HIGH ENUF TO MATCH THE CATEGORICAL POPS THAT
IT WAS GIVING ME. PCPN SHOULD DIE DOWN SUN NGT...BUT THEN ANOTHER
SPOKE OF ENERGY SWINGS ACROSS THE REGION ON MONDAY. WENT LIKELY
AGAIN ON SUNDAY.

UPPER LOW BEGIN TO PULL N ON TUE. A LITTLE DRIER AND MORE STABLE
AIR WORKS INTO THE REGION. DRIED OUT TUE.

WENT WITH THE WARMER MAV MOS HIGHS TODAY. WITH THE CLOUDS AND PCPN
WORKING IN TONIGHT FELT DECIDED TO LEAN TOWARDS THE WARMER FWC MOS
FOR LOWS. MAV MOS LOOKED REASONABLE AGAIN FOR HIGH ON SUNDAY...BUT
TOO COOL AGAIN SUN NGT. WENT WITH FWC MINS AGAIN SUNDAY NIGHT.
FINALLY SAW NO REASON TO DEVIATE FRO GFS MOS HIGH FOR MONDAY.

SITES

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
NO CHANGES TO PREVIOUS FORECAST.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
INSTABILITY WILL INCREASE QUICKLY TODAY...WITH SCT-BKN CU FIELDS
AOA 5KFT EXPECTED BY THE AFTERNOON. APPROACHING UPPER LEVEL LOW
WILL ADD BROAD UPWARD LIFT TO SOME FEW SPOTS THAT WOULD ALREADY BE
SEEING SOME INSTABILITY SHOWERS...HELPING THEM TO PERSIST A LITTLE
LONGER THAN THEY HAVE BEEN FOR THE PAST FEW DAYS. THEY SHOULD ALSO
COVER SLIGHTLY MORE AERIAL COVERAGE THIS AFTERNOON THAN YESTERDAY
AND THE DAY BEFORE...STILL REMAINING SCATTERED AT BEST.

MORNING HZ/BR SHOULD MIX OUT BY THE AFTERNOON. COULD NOT INDICATE
WHERE THUNDERSTORMS WOULD BE MORE FAVORABLE TODAY WITH UNSTABLE
AIR TO THE EAST AND SOUTHEAST AND LARGE UPWARD MOTION APPROACHING
FROM THE WEST. HANDLED THIS WITH VISCINITY SHOWERS IN THE WEST AND
A BRIEF SHOT OF RAIN TOWARDS THE LATE AFTERNOON IN CENTRAL OH.
TAIL END OF FCST HAS BETTER CHANCES FOR RAIN TO DEVELOP...ESP AS
SFC LOW PRESSURE TRACKS TOWARDS OHVLY.

NO SIGNIFICANT WEATHER IS EXPECTED OUTSIDE OF THUNDERSTORM
ACTIVITY THROUGH WEDNESDAY.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 2, 4:10 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
510 AM EDT SAT JUN 2 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
510 AM EDT SAT JUN 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Miami

When
June 2, 11:40 AM EST to 11:44 AM EST
Where
Miami County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.120, -84.350

Trees and power lines were knocked down.

Hail, Mercer

When
June 2, 12:33 PM EST to 12:37 PM EST
Where
Mercer County, Celina
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.550, -84.570

Thunderstorm Wind, Delaware

When
June 2, 1:00 PM EST to 1:04 PM EST
Where
Delaware County, Ostrander
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.270, -83.220

A few trees were snapped in half.

Hail, Franklin

When
June 2, 2:25 PM EST to 2:29 PM EST
Where
Franklin County, Canal Winchester to Reynoldsburg
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.850, -82.820

Several trees were also knocked down across the southeast part of the county.

Hail, Hamilton

When
June 2, 2:29 PM EST to 2:33 PM EST
Where
Hamilton County, Delhi
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.120, -84.680

Thunderstorm Wind, Hamilton

When
June 2, 2:55 PM EST to 2:59 PM EST
Where
Hamilton County, Cleves
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.170, -84.750

One tree and large limbs were downed.

Hail, Licking

When
June 2, 3:10 PM EST to 3:14 PM EST
Where
Licking County, Buckeye Lake
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.930, -82.480

Lightning, Miami

When
June 2, 5:00 PM EST
Where
Miami County, Troy
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.050, -84.200

A man and his two sons were standing underneath a tree when it was struck by lightning at the Troy Strawberry Festival. The three individuals suffered non life-threatening injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36180, 36175, 36181, 36176, 36177, 36178, 36179, 36182.